Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 244, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 7:55 PM CDT for 5 counties in Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 7:55 PM CDT (00:55 UTC)
- Expired
- Jun 22, 2018, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:02 PM CDT | TSTM WND GST 68 | Coats, KS | |
| Jun 22, 8:25 PM CDT | TSTM WND GST 67 | 16 Nne Freedom, OK | |
| Jun 22, 8:38 PM CDT | TSTM WND GST 60 | Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 4:31 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted.
312
WUUS53 KDDC 230055
SVRDDC
KSC007-025-033-097-151-230200-
/O.NEW.KDDC.SV.W.0244.180623T0055Z-180623T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
755 PM CDT FRI JUN 22 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kiowa County in south central Kansas...
Barber County in south central Kansas...
Comanche County in south central Kansas...
Pratt County in south central Kansas...
Southeastern Clark County in southwestern Kansas...
* Until 900 PM CDT.
* At 755 PM CDT, severe thunderstorms were located along a line
extending from 2 miles east of Byers to 6 miles southeast of
Wilmore to 7 miles southeast of Acres, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pratt, Medicine Lodge, Kiowa, Ashland, Coldwater, Haviland,
Protection, Hardtner, Iuka, Preston, Sharon, Sawyer, Cullison,
Hazelton, Isabel, Coats, Sitka, Lake City, Wilmore and Sun City.
This storm has a history of producing widespread 70 to 80 mph wind
gusts!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9995 3743 9934 3782 9886 3781 9846
3739 9846 3738 9835 3700 9835 3700 9970
TIME...MOT...LOC 0055Z 309DEG 48KT 3779 9882 3726 9913 3705 9977
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEID3 follow-up statements
950
WWUS53 KDDC 230118
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
818 PM CDT FRI JUN 22 2018
KSC025-097-230128-
/O.CAN.KDDC.SV.W.0244.000000T0000Z-180623T0200Z/
Kiowa KS-Clark KS-
818 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3700 9947 3733 9898 3781 9861 3781 9846
3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0118Z 282DEG 57KT 3773 9846 3726 9869 3699 9925
$$
KSC007-033-151-230200-
/O.CON.KDDC.SV.W.0244.000000T0000Z-180623T0200Z/
Barber KS-Comanche KS-Pratt KS-
818 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BARBER...SOUTHEASTERN COMANCHE AND EASTERN PRATT COUNTIES...
At 818 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Preston to 6 miles west of Medicine
Lodge to 9 miles southeast of Buttermilk, moving east at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Pratt, Medicine Lodge, Kiowa, Hardtner, Preston, Sharon, Sawyer,
Hazelton, Isabel, Coats, Lake City, Sun City, Aetna and Cairo.
Numerous reports of 60 to 70 mph wind gusts have been reported with
this line of storms since 745 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9947 3733 9898 3781 9861 3781 9846
3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0118Z 282DEG 57KT 3773 9846 3726 9869 3699 9925
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEID604
WWUS53 KDDC 230139
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
839 PM CDT FRI JUN 22 2018
KSC033-151-230149-
/O.CAN.KDDC.SV.W.0244.000000T0000Z-180623T0200Z/
Comanche KS-Pratt KS-
839 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE AND
EASTERN PRATT COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3700 9890 3744 9846 3739 9846 3738 9835
3700 9835
TIME...MOT...LOC 0139Z 316DEG 20KT 3742 9835 3694 9885
$$
KSC007-230200-
/O.CON.KDDC.SV.W.0244.000000T0000Z-180623T0200Z/
Barber KS-
839 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN BARBER COUNTY...
At 839 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Nashville to 11 miles southeast of
Aetna, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9890 3744 9846 3739 9846 3738 9835
3700 9835
TIME...MOT...LOC 0139Z 316DEG 20KT 3742 9835 3694 9885
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID558
WWUS53 KDDC 230200
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
900 PM CDT FRI JUN 22 2018
KSC007-230209-
/O.EXP.KDDC.SV.W.0244.000000T0000Z-180623T0200Z/
Barber KS-
900 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 900 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
At 838 PM CDT, a 60 mph wind gust was measured at the Medicine Lodge
Airport
LAT...LON 3700 9890 3744 9846 3739 9846 3738 9835
3700 9835
TIME...MOT...LOC 0159Z 309DEG 48KT 3725 9809 3677 9859
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:03 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 22, 6:03 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 603 PM CDT Fri Jun 22 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1231 PM CDT Fri Jun 22 2018 Widespread thunderstorms across the area expected this evening into the early overnight. Two areas of concern with the storms will be from northeast Colorado and southeast Colorado. The northeast Colorado storms (which at the time of this forecast discussion have formed just east of the Denver airport) should move in to the northwest zones by late afternoon with the primary threat of damaging winds and some hail. The southeast Colorado storms will have the greater threat of being initially discrete as they move into southwest Kansas and the Oklahoma and Texas panhandle. Development for these storms should be shortly after 4pm. The environment ahead of the development of the southeast Colorado storms continues to be the most favorable for the higher impact severe storms. CAPE values of ~3000 J/kg with bulk shear values in the 50 kt range and right curved hodographs for Elkhart, Liberal, and Garden City will suggest any discrete cell capable of producing destructive hail and isolated tornadoes. Both areas should eventually converge into one long squall line and become primarily a damaging wind threat east of highway 283. Most of the thunderstorms should be out of the forecast area by sunrise and Saturday looks quiet for most of the day. An outside chance of an isolated thunderstorm could develop in the late afternoon and evening as a 500-700 mb shortwave moves out of eastern Colorado. .LONG TERM...(Saturday night through Friday) Issued at 131 PM CDT Fri Jun 22 2018 Primary threat is coming on Sunday with an enhanced risk in place for much of central and southwest Kansas. Newest updates with the NAM and GFS continue to show widespread area of ~4000 J/kg CAPE and bulk shear values increasing through the day. An upper level low will move from Montana into Nebraska during the day and will eject a strong shortwave out of eastern Colorado in the afternoon. Areas of convection could develop earlier in the day along the I-70 corridor (around noon) and convection will develop towards the mid afternoon for areas to the south. Given the very unstable environment the likelihood of a line of severe storms looks to be the case however if any of the storms can stay discrete for an hour or two large hail will be a threat. The biggest threat with the storms should be damaging straight line winds and flash flooding. Thunderstorm activity should be out of the area by Monday morning. Afterwards through the rest of the week, an upper level ridge will move into the central plains providing warmer temperatures. Shortwaves are still being suggested by the GFS so storms can't be ruled out...but it does look like the weather pattern should be more quiet. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Jun 22 2018 Strong to severe thunderstorms will spread eastward across west central and southwest Kansas into central Kansas through late this evening. This will increase the potential for brief MVFR/IFR conditions in the vicinity of all TAF sites generally 00Z TO 03Z this evening. Outside of gusty winds resultant of thunderstorm produced outflow, prevailing southerly winds around 10 to 20kt early this evening are expected to become relatively light and variable overnight in wake of advancing thunderstorms as surface high pressure fills in across the Western High Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 66 89 / 50 0 10 50 GCK 60 88 65 88 / 70 0 10 40 EHA 59 89 64 92 / 50 0 10 20 LBL 61 88 66 91 / 60 0 10 30 HYS 63 88 65 84 / 60 10 10 60 P28 65 88 68 92 / 80 10 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:49 AM CDT, 17 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Fri Jun 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible late today and early tonight across western Kansas. Baseball size hail or larger along with wind gusts in excess of 60 mph and periods of heavy rainfall will be the main hazards. There will also be a chance for a few tornadoes late today or early this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to Severe thunderstorms will be possible Sunday night. Hail two inches or large, strong damaging winds, and heavy rainfall currently appears to be the main hazards. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Significant risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm west of highway 83. Spotter activation may then be required after 5 pm for the remainder of western Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 6:04 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 604 PM CDT FRI JUN 22 2018 KSZ043-062-063-077-230000- Gray KS-Finney KS-Kearny KS-Scott KS- 604 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY...NORTHWESTERN FINNEY...SOUTHWESTERN SCOTT AND NORTHWESTERN GRAY COUNTIES UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Deerfield, moving east at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb and Deerfield. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern and west central Kansas. LAT...LON 3810 10144 3829 10100 3799 10059 3779 10144 TIME...MOT...LOC 2304Z 280DEG 12KT 3807 10111 TATRO
Local storm report, Jun 22, 6:31 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
06/22/2018 M58 MPH FINNEY KS ASOS
&&
MRLocal storm report, Jun 22, 7:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 3 E DODGE CITY 37.76N 99.97W
06/22/2018 M79 MPH FORD KS ASOS
MEASURED AT THE DODGE CITY AIRPORT.
&&
MRLocal storm report, Jun 22, 7:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 9 E WOODS 37.19N 100.94W
06/22/2018 E72 MPH SEWARD KS LAW ENFORCEMENT
&&
JFLocal storm report, Jun 22, 7:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HEAVY RAIN 3 NW FT. DODGE 37.76N 99.97W
06/22/2018 M0.43 INCH FORD KS ASOS
&&
MRLocal storm report, Jun 22, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST CULLISON 37.63N 98.90W
06/22/2018 E68 MPH PRATT KS EMERGENCY MNGR
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Ford, Kiowa and 2 more | 54 min |
| Jun 22, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade, Seward | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.